Hail, Hancock
- When
- June 21, 11:33 AM CST
- Where
- Hancock County, 0.69 mi N of Plymouth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -90.920
With daytime heating, showers and thunderstorms developed and raced east across eastern Iowa and northern Illinois during the late afternoon and evening of June 21. Some were severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
With daytime heating, showers and thunderstorms developed and raced east across eastern Iowa and northern Illinois during the late afternoon and evening of June 21. Some were severe producing large hail and damaging winds. In addition, torrential rains lead to some flash flooding and some funnel clouds were also spotted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 1:15 AM CST, 10 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 AM CDT MON JUN 21 2010
.DISCUSSION...TODAY THROUGH SUNDAY...
A FORECAST BASED ON CONVECTIVE TRENDS IS NEVER A CERTAIN ONE...AND
THIS INHERENTLY MAKES THIS JUNE THUS FAR AN EXTREME CHALLENGE. IT
REMAINS EXCEPTIONALLY CHALLENGING...AS TONIGHTS MCS IS DISSIPATING
GENERALLY ONLY 100 MILES FROM WHERE IT SPAWNED OVER SOUTHEAST NE.
THE REMNANTS CONTINUE TO FESTER NEW CELLS...AS A STRONG MCV WORKS
EAST. A BRAND NEW STRONG MCS IS OVER CENTRAL AND WESTERN NE...AND
THIS IS EXPECTED TO TURN EAST. ANOTHER TWO MCS ARE LOCATED IN THE
DAKOTAS...AND SHOULD NOT AFFECT THE CWA. THE FRONT IS IN FACT DRAPED
OVER THE CWA FROM WEST TO EAST...AND IS STILL NOT FORECAST TO MOVE
THROUGH WEDNESDAY.
FLASH FLOODING CERTAINLY REMAINS A THREAT THROUGH WEDNESDAY WITH THIS
PATTERN...BUT QUESTIONS TURN STRONGLY TO WHEN THE WATCH WILL NEED TO
BE EXTENDED. AT THIS POINT...LACKING HEAVY RAIN OVERNIGHT THAT HAS
YET TO OCCUR...AND NO SLAM DUNK FOR HEAVY RAIN THIS
AFTERNOON...THOUGH POSSIBLE...WE WILL LEAVE THE FF.A TO EXPIRE AT
18Z TODAY. SHOULD IT EXPIRE...ANOTHER WILL BE NEEDED BEFORE THE
PATTERN TEMPORARILY BREAKS DOWN WEDNESDAY AFTERNOON.
TODAYS WILL SEE CONDITIONS MUCH LIKE YESTERDAY...AS DISSIPATING
CONVECTION MOVES ACROSS EARLY...POSSIBLY WITH SOME RE INTENSIFICATION
AS THE LLJ TILTS EAST. OUR NEXT MAJOR SHOT COULD BE THE NEW INTENSE
NE MCS...BUT THIS COULD ALSO MOVE SOUTH OF THE CWA LIKE THE PAST ONE
DID. THUS...A SOLID CHANCE OF RAINFALL TODAY EXISTS...BUT WE SHOULD
SEE PERIODS OF JUST WARM/HOT AND DRY WEATHER TOO. HIGHS IN THE LOWER
90S SOUTH TO MID 80S NORTH ARE EXPECTED...MUCH LIKE YESTERDAY.
TONIGHT AND TOMORROW IS A NEAR REPEAT...WITH STRONG MCS POTENTIAL
NEARBY AND OVER THE CWA...A HEAVY RAIN THREAT...AND A LESS THAN
CERTAIN FORECAST. NO MODEL DATA CAME EVEN CLOSE TO HANDLING THE
CURRENT CONVECTION...AND THUS THEY ARE NOT VERY HELPFUL UNTIL AFTER
WEDNESDAY. WEDNESDAY AND BEYOND NO CHANGES HAVE BEEN MADE.
...ERVIN...
&&
.AVIATION...
MCS ACRS IA IS IN THE MATURE/DECAYING STAGE BUT RADAR SHOWS A WAA
WING OF CONVECTION FIRING ALONG THE IA/MO BORDER INTO ILLINOIS. MCS
WL CONTINUE TO DECAY WITH STRATIFORM RA AND SOME EMBEDDED TSRA
THROUGH 16Z. VFR CIGS WITH POSSIBLY SOME 3-5SM. STRONGER CONVECTION
IN WAA WING MAY ALLOW 1-2SM AND CIGS AOB 2KFT THROUGH 12Z BEFORE
DECAYING AS WELL. ONCE PRECIP ENDS VFR CIGS/VSBY EXPECTED INTO THE
AFTERNOON. NEBRASKA MCS MAY TRIGGER NEW CONVECTION AND TSRA 20Z/21
THRU 03Z/22. MCS AFT 06Z/22 MAY CAUSE ISOLD 3-5SM WITH 3.5KFT CIGS.
...08...
&&
.HYDROLOGY...
THE MCS YESTERDAY DECAYED QUICKER THAN EXPECTED WITH ONLY LOCALIZED
MODERATE TO HEAVY RAIN. THE MCS CURRENTLY ACROSS IOWA IS
MATURE/DECAYING WHICH WILL PROBABLY RESULT IN LOCALIZED MODERATE TO
HEAVY RAINFALL AS WELL. AS A RESULT...QPF INPUT INTO THE RIVER
MODELS HAS BEEN TOO HIGH. THE MCS MONDAY NIGHT/TUESDAY MAY BE
SIMILAR TO THE PAST TWO.
THE WET PATTERN CONTINUES WITH RIVERS STILL RISING. SINCE THE PAST
TWO EVENTS HAVE BEEN GENERALLY LIGHT PRECIP...THE GROUND HAS MANAGED
TO DRY OUT A LITTLE. IF A HEAVY RAIN EVENT DOES OCCUR BETWEEN NOW
AND WEDNESDAY...SOME OF IT WILL SOAK IN BEFORE RUN OFF OCCURS.
REGARDLESS...SIGNIFICANT FLOODING WILL BE SEEN OVER THE NEXT 10 DAYS
WITH MAJOR FLOODING ON SOME RIVERS. EMERGENCY MANAGERS AND ANYONE
WITH INTERESTS ALONG AREA RIVERS NEED TO LISTEN TO FUTURE WEATHER
AND RIVER FORECASTS CAREFULLY AND PLAN ACCORDINGLY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BUREAU-
CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-
SCOTLAND.
&&
ERVIN/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1013 AM CDT MON JUN 21 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221515- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1013 AM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY TODAY AND TONIGHT WHICH MAY PRODUCE LOCALIZED FLASH FLOODING. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA. THE MAIN RISK WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF THUNDERSTORMS CAN BE EXPECTED TUESDAY AND WEDNESDAY. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THE MAIN THREAT DAMAGING WINDS. THESE STORMS MAY ALSO PRODUCE TORRENTIAL RAINS LEADING TO FLASH FLOODING. THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG MEMPHIS 40.46N 92.17W
06/21/2010 SCOTLAND MO PUBLIC
TREES DOWN THROUGHOUT TOWN. ONE TREE WAS 1 FOOT IN
DIAMETER AND ANOTHER ONE NEAR THE KMEM RADIO STATION WAS
3 TO 4 FEET IN DIAMETER. TIME ESTIMATED. FORMER TRAINED
SPOTTER SD13. CONFIRMED BY CO-OP OBSERVER.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG MEMPHIS 40.46N 92.17W
06/21/2010 SCOTLAND MO PUBLIC
TREES DOWN THROUGHOUT TOWN. ONE TREE WAS 1 FOOT IN
DIAMETER AND ANOTHER ONE NEAR THE KMEM RADIO STATION WAS
3 TO 4 FEET IN DIAMETER. TIME ESTIMATED. FORMER TRAINED
SPOTTER SD13. CONFIRMED BY CO-OP OBSERVER.
0344 AM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/21/2010 M2.60 INCH VAN BUREN IA TRAINED SPOTTER
SINCE 2 AM.
0355 AM FLASH FLOOD 2 WSW MONTROSE 40.51N 91.45W
06/21/2010 LEE IA LAW ENFORCEMENT
WATER OVER 300 ST BETWEEN HIGHWAY 61 AND 218.
0437 AM FLASH FLOOD 2 NW CROTON 40.60N 91.71W
06/21/2010 LEE IA LAW ENFORCEMENT
WATER OVER HIGHWAY 2 AT THE LEE/VAN BUREN COUNTY LINE.
0437 AM FLASH FLOOD 1 SE FARMINGTON 40.63N 91.73W
06/21/2010 VAN BUREN IA LAW ENFORCEMENT
WATER OVER HIGHWAY 2 ALONG THE VAN BUREN/LEE COUNTY LINE.
0445 AM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/21/2010 M2.90 INCH VAN BUREN IA TRAINED SPOTTER
STORM TOTAL SINCE 2 AM. CURRENTLY NOT RAINING.
0514 AM FLASH FLOOD 2 NW ANSON 40.59N 91.80W
06/21/2010 CLARK MO LAW ENFORCEMENT
DEBRIS AND A LARGE LOG ACROSS THE ROAD 1.2 MILES WEST OF
THE JUNCTION OF COUNTY V AND HIGHWAY 81.WATER IS ALSO
ACROSS COUNTY V 0.5 MILES WEST OF HIGHWAY 81.
0525 AM FLASH FLOOD FARMINGTON 40.64N 91.74W
06/21/2010 VAN BUREN IA TRAINED SPOTTER
A TWO BLOCK STRETCH OF HIGHWAY 2 OR N. 4TH STREET IN
FARMINGTON WAS FLOODED FROM SHIMEK CREEK. THE WATER WAS 3
TO 4 INCHES DEEP. DEBRIS WAS WASHED ACROSS THE ROAD NEAR
PEARL STREET. DELAYED REPORT.
0528 AM FLASH FLOOD FARMINGTON 40.64N 91.74W
06/21/2010 VAN BUREN IA TRAINED SPOTTER
INTERSECTION OF 4TH AND OLIVE STREETS FLOODED.
0535 AM HEAVY RAIN 5 NW CROTON 40.64N 91.74W
06/21/2010 E3.50 INCH VAN BUREN IA TRAINED SPOTTER
6 HOUR TOTAL. SPOTTER HEARD FIRE DEPARTMENT OFFICIALS ON
A SCANNER THAT SOME ROADS ARE WASHED OUT.
0553 AM FLASH FLOOD S ANSON 40.57N 91.77W
06/21/2010 CLARK MO TRAINED SPOTTER
DEBRIS OVER HIGHWAY 81 ABOUT 100 YARDS NORTH OF THE
JUNCTION COUNTY CC AND HIGHWAY 81.
0600 AM HEAVY RAIN MEMPHIS 40.46N 92.17W
06/21/2010 M1.61 INCH SCOTLAND MO CO-OP OBSERVER
24 HOUR TOTAL.
0625 AM HEAVY RAIN 2 NE COLUSA 40.59N 91.14W
06/21/2010 M1.10 INCH HANCOCK IL TRAINED SPOTTER
ABOUT A 4 HOUR TOTAL.
0640 AM HEAVY RAIN AUGUSTA 40.23N 90.95W
06/21/2010 M1.27 INCH HANCOCK IL CO-OP OBSERVER
24 HOUR TOTAL.
0700 AM HEAVY RAIN DONNELLSON 40.64N 91.56W
06/21/2010 M1.56 INCH LEE IA CO-OP OBSERVER
24 HOUR TOTAL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 SSE DALLAS CITY 40.59N 91.14W
06/21/2010 M1.10 INCH HANCOCK IL MESONET
24 HOUR TOTAL. COCORAHS.
0700 AM HEAVY RAIN 4 W MONTROSE 40.53N 91.49W
06/21/2010 M1.99 INCH LEE IA MESONET
24 HOUR TOTAL. COCORAHS.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 AM CDT MON JUN 21 2010 IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-034- 035-MOZ009-010-211815- IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-HENRY IL- BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND- CLARK- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON... WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON... HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB... MEMPHIS...KAHOKA 1115 AM CDT MON JUN 21 2010 ...LINE OF THUNDERSTORMS APPROACHING EASTERN IOWA AND NORTHEAST MISSOURI... AT 1110 AM CDT DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM ABOUT MARSHALLTOWN TO OTTUMWA AND THEN ON INTO NORTHERN MISSOURI WEST OF KIRKSVILLE. THIS LINE OF THUNDERSTORMS WAS MOVING EAST AT ABOUT 40 MPH. THESE STORMS WILL PUSH ACROSS EASTERN IOWA...EXTREME NORTHEAST MISSOURI AND WESTERN ILLINOIS THROUGH THE EARLY TO MID AFTERNOON HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 40 TO 50 MPH...SMALL HAIL AND BRIEF TORRENTIAL RAINS. IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED SEEK SHELTER IN A STURDY BUILDING. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL KEOKUK 40.41N 91.40W
06/21/2010 E0.25 INCH LEE IA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FLASH FLOOD 3 NNE CHARLIE HEATH MEM 40.64N 91.74W
06/21/2010 VAN BUREN IA TRAINED SPOTTER
UPDATED INFORMATION. A TWO BLOCK STRETCH OF HIGHWAY 2 OR
N. 4TH STREET IN FARMINGTON WAS FLOODED FROM RUNOFF FROM
SHIMEK FOREST. THE WATER WAS 3 TO 4 INCHES DEEP. DEBRIS
WAS WASHED ACROSS THE ROAD NEAR PEARL STREET. DELAYED
REPORT. IN ADDITION...A 6 FOOT BY 9 FOOT SECTION OF STATE
STREET BETWEEN 3RD AND 4TH STREETS WAS ERODED.
&&The Lincoln radar (KILX), 135 km away, was scanning. The volume nearest the first event began at 17:32 UTC.
5 thunderstorm wind, 3 hail, 2 flash flood, 1 tornado. Local standard time, as filed.
Wind gusts estimated to be 60 mph were observed 3 miles southeast of Dallas City, IL at 601 pm June 21. Some debris was blowing in the wind and rain with possible rotation.
Wind gusts estimated to be 70 to 80 mph flattened some 3 to 4 foot high corn 4 miles east of Burnside, IL at 638 pm June 21. In addition, a vehicle was almost overturned.
Wind gusts estimated to be 70 mph blew a large tree down onto a house in Colchester, IL around 705 pm June 21.
Wind gusts estimated to be 60 mph blew down some tree limbs about 4 miles south southwest of Macomb, IL at 725 pm June 21.
A tornado briefly touched down northeast of Industry, IL around 730 pm CDT June 21. A spotter observed this touchdown as it took the roof off a barn.
Heavy rains resulted flash flooding in Colchester, IL and Good Hope, IL during the evening of June 21 and early morning of June 22. Some streets were closed in Colchester due to flooding. In addition, Highway 67 in Good Hope was flooded.
Half dollar-sized hail fell in Freeport, IL at 756 pm June 21.
Wind gusts estimated to be 50 to 60 mph were observed in Good Hope, IL at 1032 pm June 21.
Heavy rains overnight resulted several reports of building flooding in downtown Augusta, including the post office. An estimated 2 feet of water flooded the post office basement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244892, 244897, 244900, 244918, 244926, 247264, 244932, 244933, 244934, 244935, 246333.